Wednesday, January 21, 2009

This Atropine Ought to Slow Your Heart Down Nicely

I was at the nurse's station enjoying just a moment to rest as all of my patients were in holding patterns and had nicely fluffed pillows when the triage tech came back announcing that they need a room now.  I go to help clean room 20, and since I wasn't doing anything stayed to help with the patient, an elderly gentleman with a BP of 70 over crap who was diaphoretic and complaining of general malaise.  We got him hooked up to the monitor and got a line started and looked up to see a heart rate of 188 in clear SVT.  History revealed a pattern of this, worsening over the past few months.  According to the daughter, it had responded well to adenosine in the past, so we decided to do that again.  6 mg in, and we all waited and watched the monitor as the patient groaned and complained.  No appreciable change.  Try again with 12.  We all wait, holding our collective breath as the monitor does nothing nothing nothing, and suddenly flatline... and... return of normal sinus rhythm in the 60s.  We turn to the patient and ask how he is feeling and get a positive report.

http://www.ambulancetechnicianstudy.co.uk/images/SVT.gifGeneral relief is felt everywhere as we continue to watch the monitor and see the rate get irregular and start to fluxuate and move up to 80, 100, 130, 185, and from the bed we start hearing complaining again as the SVT sucks the oxygen right out of her.  I look over at the chart and realize that nobody has been charting and now the doctor is ordering for Cardizem.  I take pity on the primary nurse and grab the chart and start to try to catch up with charting everything that has been going on.  People are throwing times at me from every corner of the room: EKG done at this time, IV in at this time, meds given at this time, Obama inaugurated at this time.  I'm frantically trying to get it all down before my porous memory starts gushing, and if I do say so myself (I do), I do a mighty fine job.

A minute later my lunch breaker shows up and I leave to give him report.  From the room, I hear someone calling: "Braden, please get in here!"  The tone lets me know that I'm in trouble.  I can't imagine what I did wrong, but in I come to find a chart shoved in my face.

"Care to change the medication?" asks the primary nurse.  Wondering what he means, I review what I wrote to find that I had charted that we gave 12 times the normal dose of atropine to an SVT patient, followed by 24 times the normal dose, just to make sure the rate hits 500.

Oops... perhaps I meant to write adenosine.

3 comments:

Epijunky said...

Uhm... Oops?

Heh.

Frosty said...

Yowza. Happens though. When I was a medic, the phrases "amp of bicarb" and "dose of bicarb" were interchangeable to me. As a new NICU nurse, I raised some eyebrows when I said "amp" after giving 2 mL to a preterm baby.

artillerywifecq said...

Eww, that could have been ugly.